Alert archive / Washington / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 15, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at Jun 24, 2020, 1:45 PM PDT for Ferry County, Stevens County, Washington. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2020, 1:45 PM PDT (20:45 UTC)
- Expired
- Jun 24, 2020, 2:30 PM PDT
- In force
- 45 min
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Ferry County, WA, Stevens County, WA
The radar
The Spokane radar (KOTX), 106 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 1:55 PM PDT | HAIL 1.5 | 1 W Marcus, WA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 8.8 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -241 J/kg
- Mixed-layer LCL
- 2149 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
880
WUUS56 KOTX 242045
SVROTX
WAC019-065-242130-
/O.NEW.KOTX.SV.W.0015.200624T2045Z-200624T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Spokane WA
145 PM PDT Wed Jun 24 2020
The National Weather Service in Spokane has issued a
* Severe Thunderstorm Warning for...
North central Stevens County in northeastern Washington...
East central Ferry County in northeastern Washington...
* Until 230 PM PDT.
* At 144 PM PDT, a severe thunderstorms were located over Lake
Roosevelt around Marcus and Evens or 12 miles northwest of
Colville, moving east at 15 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Colville, Kettle Falls, Marcus and Evans.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near Lake Roosevelt, get away from the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4848 11820 4869 11818 4879 11781 4853 11781
TIME...MOT...LOC 2044Z 261DEG 14KT 4866 11809
HAIL...1.50IN
WIND...60MPH
$$
SB3 follow-up statements
430
WWUS56 KOTX 242056
SVSOTX
Severe Weather Statement
National Weather Service Spokane WA
156 PM PDT Wed Jun 24 2020
WAC019-242105-
/O.CAN.KOTX.SV.W.0015.000000T0000Z-200624T2130Z/
Ferry WA-
156 PM PDT Wed Jun 24 2020
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL FERRY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4879 11781 4853 11781 4848 11819 4852 11818
4853 11814 4863 11812 4865 11810 4870 11812
TIME...MOT...LOC 2055Z 261DEG 14KT 4867 11802
$$
WAC065-242130-
/O.CON.KOTX.SV.W.0015.000000T0000Z-200624T2130Z/
Stevens WA-
156 PM PDT Wed Jun 24 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM PDT
FOR NORTH CENTRAL STEVENS COUNTY...
At 155 PM PDT, a severe thunderstorm was located 10 miles northwest
of Colville, or 60 miles northwest of Priest River, moving east at 15
mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Colville, Kettle Falls, Marcus and Evans.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near Lake Roosevelt, get away from the water and move
indoors or inside a vehicle. remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4879 11781 4853 11781 4848 11819 4852 11818
4853 11814 4863 11812 4865 11810 4870 11812
TIME...MOT...LOC 2055Z 261DEG 14KT 4867 11802
HAIL...1.50IN
WIND...60MPH
$$
SB867
WWUS56 KOTX 242110
SVSOTX
Severe Weather Statement
National Weather Service Spokane WA
210 PM PDT Wed Jun 24 2020
WAC065-242130-
/O.CON.KOTX.SV.W.0015.000000T0000Z-200624T2130Z/
Stevens WA-
210 PM PDT Wed Jun 24 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM PDT
FOR NORTH CENTRAL STEVENS COUNTY...
At 209 PM PDT, a severe thunderstorm was located 9 miles north of
Colville, moving east at 15 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Colville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4879 11781 4853 11781 4852 11795 4857 11796
4865 11796 4871 11800
TIME...MOT...LOC 2109Z 261DEG 14KT 4868 11794
HAIL...1.50IN
WIND...60MPH
$$
SB148
WWUS56 KOTX 242129
SVSOTX
Severe Weather Statement
National Weather Service Spokane WA
229 PM PDT Wed Jun 24 2020
WAC065-242139-
/O.EXP.KOTX.SV.W.0015.000000T0000Z-200624T2130Z/
Stevens WA-
229 PM PDT Wed Jun 24 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL STEVENS COUNTY
WILL EXPIRE AT 230 PM PDT...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire.
LAT...LON 4879 11781 4853 11781 4852 11795 4857 11796
4865 11796 4871 11800
TIME...MOT...LOC 2129Z 261DEG 14KT 4869 11784
$$
SBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 11:46 AM PDT, 1 hour 59 minutes earlier.
Area forecast discussion, Jun 24, 11:46 AM PDT, 1 hour 59 minutes before
Area Forecast Discussion National Weather Service Spokane WA 1146 AM PDT Wed Jun 24 2020 .SYNOPSIS... Scattered thunderstorms are expected over north Idaho as well as north central and northeast Washington this afternoon. A few storms will be capable of brief heavy rain, nickel size hail, and wind gusts to 45 mph. Thursday and Friday will be dry, with temperatures well above average. The arrival of a strong cold front late Friday will bring in cooler temperatures, breezy winds, showers and the chance for thunderstorms this weekend. The weekend into the beginning of next week have the potential to be significantly cooler than average. && .DISCUSSION... A weak cold front will cross the Idaho Panhandle by early this afternoon. Surface winds have begun to shift to the west or southwest in Central Washington, the Columbia Basin, and the Palouse in response to the frontal passage. Look for the winds to increase this afternoon with 10 to 20 mph westerlies common across the open country of eastern Washington. Locally higher winds gusting into the 30 to 35 mph range are expected around Wenatchee, Vantage, Waterville and Chelan. Any grass fires that start in these areas today could have the potential to spread. Our morning air mass is more humid than we usually experience with dewpoints in the 50s. These numbers will tumble during the afternoon with marginally drier west winds. We expect widely scattered showers and thunderstorms to develop by noon over north central Washington (before our dewpoints decrease). It will be interesting to see how much convection forms this afternoon as our post-frontal air mass continues to dry. Cells that do form will be able to tap into relatively steep lapse rates aloft leading to the potential for hail...possibly nickel size or bigger. Wind gusts of 45 mph or more and brief heavy rain will be possible as well with these cells as the track to the northeast around 25 to 30 mph. At this time, we are looking at the Republic, Colville, Bonners Ferry, Sandpoint, and Kellogg areas for the scattered thunderstorms...some possibly strong. /GKoch && .AVIATION... 18Z TAFS: By noon scattered showers are expected to develop over far north Idaho and northeast/north central Washington. The high resolution models aren't forecasting a high concentration of thunderstorm activity, but a few cells could be strong given rich surface dewpoints and relatively steep mid-level lapse rates. Some of the stronger cells will be capable of producing nickel hail, brief heavy rain, and wind gusts to 45 mph in the Republic, Colville, Northport, Bonners Ferry, Sandpoint, and Kellogg areas. At this point, probabilities for thunderstorms in Spokane, Couer d'Alene, Pullman, and Lewiston is less than 30 percent and not included in the TAFs. They may be added as we watch radar and satellite trends this afternoon. /GKoch && .PRELIMINARY POINT TEMPS/POPS... Spokane 85 56 83 58 88 62 / 10 10 0 0 0 10 Coeur d'Alene 83 55 81 56 85 61 / 20 10 0 0 0 10 Pullman 82 53 79 55 85 61 / 10 10 0 0 0 0 Lewiston 90 61 87 62 92 67 / 10 10 0 0 0 0 Colville 85 53 85 56 90 58 / 60 20 0 0 0 20 Sandpoint 83 55 81 57 85 60 / 50 30 0 0 0 20 Kellogg 82 56 79 57 83 62 / 30 20 0 0 0 10 Moses Lake 91 60 91 59 98 64 / 0 0 0 0 0 0 Wenatchee 87 60 91 63 94 66 / 0 0 0 0 0 10 Omak 87 59 89 62 93 62 / 20 0 0 0 0 10 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...None. WA...None. &&
Hazardous weather outlook, Jun 24, 1:43 PM PDT, 2 minutes before
Hazardous Weather Outlook National Weather Service Spokane WA 143 PM PDT Wed Jun 24 2020 WAZ034-035-041>044-252045- Moses Lake Area-Upper Columbia Basin-Wenatchee Area- East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau- 143 PM PDT Wed Jun 24 2020 This Hazardous Weather Outlook is for portions of Central Washington...East Central Washington and North Central Washington. .DAY ONE...THIS AFTERNOON AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Friday and Saturday dry, warm and breezy conditions are expected in Central Washington which may elevate concern for fire spread in dry grass. IDZ001-002-004-WAZ036>038-252045- Northern Panhandle-Coeur d'Alene Area-Central Panhandle Mountains- Spokane Area-Northeast Mountains-Okanogan Highlands- 143 PM PDT Wed Jun 24 2020 This Hazardous Weather Outlook is for portions of North Idaho... North Central Washington and Northeast Washington. .DAY ONE...THIS AFTERNOON AND TONIGHT This afternoon and evening a chance of thunderstorms is forecast over the northern Washington mountains into the Idaho Panhandle. Some storms will be capable of producing nickel sized hail lightning and downpours, and gusty winds. Isolated storms in the northest mountains will be capable of golfball sized hail. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Saturday to Monday a threat of isolated to scattered thunderstorms will bring the threat of lightning and gusty winds as well as small hail and heavy downpours. IDZ003-026-027-WAZ031>033-252045- Idaho Palouse-Lewiston Area-Lewis and Southern Nez Perce Counties- Northeast Blue Mountains-Lower Garfield and Asotin Counties- Washington Palouse- 143 PM PDT Wed Jun 24 2020 This Hazardous Weather Outlook is for portions of North Idaho... North Central Idaho and Southeast Washington. .DAY ONE...THIS AFTERNOON AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Saturday to Monday a threat of isolated to scattered thunderstorms will bring the threat of lightning and gusty winds as well as small hail and heavy downpours.
In the hours before
Special weather statement, Jun 24, 12:20 PM PDT, 1 hour 25 minutes before
Special Weather Statement National Weather Service Spokane WA 1220 PM PDT Wed Jun 24 2020 WAZ038-241945- Okanogan Highlands WA- 1220 PM PDT Wed Jun 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FERRY AND EASTERN OKANOGAN COUNTIES UNTIL 1245 PM PDT... At 1217 PM PDT, Doppler radar was tracking a strong thunderstorm 14 miles west of Sherman Pass, or 10 miles southwest of Republic, moving northeast at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. If this cell remains intact, it will impact... Republic and Curlew Lake State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4850 11891 4861 11895 4878 11867 4854 11859 TIME...MOT...LOC 1917Z 239DEG 15KT 4857 11879 GKOCH
Special weather statement, Jun 24, 12:49 PM PDT, 56 minutes before
Special Weather Statement National Weather Service Spokane WA 1249 PM PDT Wed Jun 24 2020 WAZ038-242015- Okanogan Highlands WA- 1249 PM PDT Wed Jun 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FERRY COUNTY UNTIL 115 PM PDT... At 1248 PM PDT, Doppler radar was tracking a strong thunderstorm between Republic and Sherman Pass moving east at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Sherman Pass on Highway 20. LAT...LON 4853 11860 4866 11869 4883 11833 4859 11821 TIME...MOT...LOC 1948Z 248DEG 15KT 4864 11855 GKOCH
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 12:20 PM PDT | Special Weather Statement | OTX | Ferry | 25 min |
| Jun 24, 12:49 PM PDT | Special Weather Statement | OTX | Ferry | 26 min |
| Jun 24, 1:12 PM PDT | Severe Thunderstorm Warning | OTX | Ferry | 33 min |
| Jun 24, 1:32 PM PDT | Areal Flood Advisory | OTX | Ferry, Okanogan, Stevens | 3 hr |
| Jun 24, 1:54 PM PDT | Special Weather Statement | OTX | Pend Oreille | 36 min |
| Jun 24, 2:04 PM PDT | Severe Thunderstorm Warning | OTX | Pend Oreille | 26 min |
| Jun 24, 2:16 PM PDT | Special Weather Statement | OTX | Stevens | 29 min |
| Jun 24, 2:44 PM PDT | Special Weather Statement | OTX | Pend Oreille | 46 min |
| Jun 24, 3:15 PM PDT | Special Weather Statement | OTX | Stevens | 45 min |
| Jun 24, 3:22 PM PDT | Special Weather Statement | OTX | Pend Oreille | 38 min |
| Jun 24, 3:52 PM PDT | Special Weather Statement | OTX | Stevens | 38 min |
Nearby
Severe Thunderstorm Warnings in Washington, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.